Tapering off Buprenorphine or Suboxone, Pt 2

In the last post we discussed some of the misconceptions about tapering off opioids.  Today we will discuss a couple basic principles, and then describe the approach I recommend for my patients tapering off buprenorphine.
Opioids act at receptors that normally bind endorphins, which are released by neurons in response to a range of stimuli including trauma and rewarding behaviors such as eating a good meal or using addictive drugs.  Endorphin pathways elevate mood, reduce sensation of pain, and impact urine production, immune function, intestinal motility, and other bodily functions.  Endorphin pathways have a certain baseline activity or ‘opioid tone’ that is directly related to opioid tolerance.   When opioid stimulation is greater than one’s tolerance, opioid tone is increased.  When opioid stimulation drops below one’s tolerance, opioid tone is reduced, causing withdrawal symptoms.

The goal of any taper off opioids is to recover original or native opioid tolerance.  Some people focus on getting rid of the opioid, and even use substances or behaviors to ‘flush buprenorphine from the body’.   Products marketed as detox agents have minimal impact on the clearance of buprenorphine or other substances.  And even if they could increase the rate of clearance,  they would only make detox harder by increasing the severity of withdrawal symptoms.  The relatively slow metabolism and clearance of buprenorphine provides a cushion by slowing the loss of opioid tone.

Prolonged use of any opioid changes opioid receptors.   The changes are not fully understood but include a decrease in number of receptors and changes in binding properties that reduce receptor sensitivity to opioids, including endogenous opioids (endorphins).  Recovery from a state of tolerance takes 2-3 months, and is initiated by reduced opioid tone.  Withdrawal symptoms reflect the reduced opioid tone that provokes eventual recovery of native tolerance.

Recovery of native tolerance is the rate-limiting step when tapering off any opioid, including buprenorphine.  When the dose of buprenorphine is reduced, the amount of buprenorphine at opioid receptors decreases over the next 5 days and then stabilizes at a lower level.  In response, opioid tone (the summation of current flow through opioid receptors) drops below normal.   If the dose of buprenorphine is maintained at that level, opioid tone will recover to normal in about 2-3 months.  If buprenorphine is suddenly and completely discontinued, opioid tone will decrease to very low levels and cause severe withdrawal that lasts for 2-3 months.  If buprenorphine dose decreases more slowly, opioid tone will decrease more slowly, lessening the severity of withdrawal.  But it still takes 2-3 months for opioid tone to return to normal.  So for any taper, patients must decide whether to decrease their dose quickly and be done in 2-3 months, at the cost of greater withdrawal, or instead to taper more slowly to reduce the severity of withdrawal.

The relationship between buprenorphine dose and opioid activity is linear up to about 2-6 mg.  Beyond that point further increases in dose have less impact on opioid tone.   The reverse occurs when tapering, so that opioid tone decreases only slightly as dose is reduced from 16 mg per day to 4 mg per day.  The non-linear dose/response relationship allows for rapid decreases in dose early in the taper process with limited or no physical withdrawal symptoms. Since the early challenge is mostly psychological, I use the early part of a taper to help assess whether a patient is truly ready to take on the tapering process.

I like to have patients lead the way in tapering off buprenorphine.  I’ve found that if I lead and reduce the amount of prescribed buprenorphine for the next month, patients often fail to make reductions and end up out of medication before the end of the month.  So instead I ask patients to tell me when they are certain that they are ready to stay at the lower dose.
During a taper, I recommend dosing buprenorphine twice per day.  Patients start by removing 2 mg from the evening dose.    After at least two weeks 2 mg can be removed from the morning dose.  This sequence is repeated at intervals of at least 2 weeks until the total dose is 4 mg per day. In my experience patients who get to that point are usually in a good mental position to begin the second, more difficult part of the taper.

Most people will be able to continue working when opioid dose is reduced by 5% or less every 2 weeks, or 10% every month.  That number is a good general guideline when deciding how fast to taper.  Suboxone film makes tapering relatively easy.  Patients purchase a weekly med organizer, and start the week by opening and stacking 7 films.  A scissors or razor is used to cut a millimeter from the end of the stack, and one film is placed in each compartment of the organizer for that day’s dose.  When the patient is comfortable with that dose, slightly more is removed for the next week.  The process continues every 2-4 weeks, eventually changing to the 2 mg films.  I recommend that patients continue tapering until the dose is 300 micrograms (0.3 mg) per day or less before stopping buprenorphine completely.  It is fairly easy to guesstimate where to cut the film in order to reduce by 10%;  just measure half, then half of that, then half of that.

Buprenorphine tablets, of course, are much harder to divide.  Zubsolv did people a favor by coming out with a range of doses, and hopefully other brand and generic manufacturers will eventually follow suit. For now I usually have patients use the tablets to taper as far as possible, using the 2 mg tablets in the lower dose range, and then pay the extra cost for the film for the final month or so.   A 12 mg film can be divided into 24 half-milligram pieces without too much effort, so the cost doesn’t have to be prohibitive.

I have had many patients taper successfully off buprenorphine.  Fear is common and normal for a number of reasons, but the fear usually gives way to a sense of confidence and optimism when a taper is done correctly.
Things to keep in mind:

  • Be patient.  Tapering by too much, or too quickly, causes withdrawal symptoms that lead to ‘yo-yos’ in dose.
  • Buprenorphine products are very potent.  A sliver of Suboxone Film may contain enough buprenorphine to harm or kill an animal or small child.  Take care to divide the medication in a well-lit setting, and clean up very carefully.
  • Buprenorphine is used to treat pain in microgram doses.  If you jump from 1 mg, you will have considerable withdrawal symptoms.
  • If you are still running out of medication early, it is not time to taper off the medication.
  • People on buprenorphine for a year or less have rates of relapse over 90%.  In my experience patients are more successful tapering off buprenorphine if they have been on the medication for 2-5 years or more.
  • If you struggle in tapering down to 8 mg, consider going back to your stable dose, waiting 6 months, and trying again.
  • People addicted to opioids often substitute other drugs for their drug of choice.  Do not start a new addictive substance in order to get off buprenorphine.

Good luck!